Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Feeling terrible.. just started Azathioprine & Remicade Combo


07-15-2013, 10:07 AM   #1
gbirdsong
 
gbirdsong's Avatar
 
Join Date: Jul 2013
Location: Scottsdale, Arizona
Feeling terrible.. just started Azathioprine & Remicade Combo

Hey there,
Thanks for taking the time to read my post..

A little about me first.. 30 year old male. I live in Phoenix, but I'm a die hard bay area sports fan. I'm a professional golfer so I'm extremely active and on the go. 6'2" 170lbs. First diagnosed with Crohns at age 15. Heavy pred for 6 months put me into remission for almost 12 years (amazing, I know).

Started taking REMICADE about 2.5 years ago (5ml per kg every 8 weeks) and my symptoms were much better and I noticed almost no side effects from the Remi. I had a bad flare up 1.5 years ago, and my doc doubled my Remi dose and put me on a 3 month pred cycle. This was right before a trip to Maui. I felt great.

So now about 6 months ago my doc performed my annual colonoscopy and still noticed lots of inflammation (terminal ileum and anal area). My doc wanted me to get a second opinion about what I should do next and I was lucky enough to see some really great docs at the UCSD health department in La Jolla, CA. They performed another series of tests back in April and diagnosed me with moderate-severe crohns in the same areas as I mentioned before. My blood had 3x the therapeutic level of Remi, so they wanted me to wait 3 months before my next dose and to cut back the Remi to my original dose (5ml per kg every 8 weeks). They also wanted me to start Azathioprine along with the Remi. Their trials showed more than 60% of their patients who mixed these drugs went into remission.

So I had my Remicade infusion on Friday and I started my AZA (150mg?!) on Saturday evening (its Monday morning now). Side effects are HORRID. No sleep, fatigued, nauseous, body aches, feel very spacey. I'm going to keep on it because I like to think I'm tough and the discomfort will be worth the results. I'll have my first blood test this coming Friday to test the toxicity levels to see if its safe to continue.

Just seeing who out there can relate to what I'm going through and any recommendations would be greatly accepted and appreciated. Thanks!

-Bird
07-16-2013, 08:52 PM   #2
CrohnsChicago
Super Moderator
 
CrohnsChicago's Avatar
 
Join Date: Aug 2012
Location: Chicago, Illinois

My Support Groups:
So sorry to hear you flared again I don't have any experience using this combo but I wanted to show you some support.

The combination of Humira/Aza-Imuran-6-MP or Remicade/Aza-Imuran-6-MP is definitely a common combo. Have you informed your doctor of the side effects? I would suspect it feels so intense because you just got a fresh dose of remicade and started Aza all within a few days. Aza can sometimes give people side effects the first few weeks such as headaches and nausea, then they ease up. And I assume you already know how remicade affects your body since you have been on it for a while.

I hope that you are able to adjust to the side effects and that they ease up on you real soon
__________________
Crohn's-Colitis May 2012
Current Meds:
6-MP (100mg) / Asacol (4800mg)
Past Meds:
Prednisone/ Entocort / Flagyl
Current Supplements:
B12 Shot (1cc/mo) / Multivitamin / Vitamin D (1000iu) / Calcium (1200mg) / Omega 3 Fish Oil (4800mg)
Additional Info:
Anemia/Borderline Anemia - whole life
Generalized Anxiety Disorder - 2009 (Cognitive Behavioral Therapy, mindfulness meditation)

07-17-2013, 10:42 AM   #3
gbirdsong
 
gbirdsong's Avatar
 
Join Date: Jul 2013
Location: Scottsdale, Arizona
Thanks for the reply.. I have been sticking with the 150 for now and I seem to be getting used to it. Once I get in the gym I seem to get more energy.. I've also been drinking tons if water (upwards of 6-7 L a day) and I think that helps too. Ill keep this updated
07-17-2013, 10:44 AM   #4
CrohnsChicago
Super Moderator
 
CrohnsChicago's Avatar
 
Join Date: Aug 2012
Location: Chicago, Illinois

My Support Groups:
Yes, water is very important with Azathioprine because it helps your liver break down the medication more easily. So keep on drinking your water! It's great that you are in a position to be physically active as well. Definitely keep us posted. Take care!
07-18-2013, 08:07 PM   #5
haunsdoger
 
haunsdoger's Avatar
 
Join Date: Feb 2013
Location: Alamogordo, New Mexico
It is great to hear you are active like you are and on aza. Wow, a little envious here cause I used to be very active. 150mg aza at the start, thats alot of change at once. I started with 100mg and worked up to 150. You are not kidding the side effects are horrid. But with me, they did calm down after 2-3 months. I still get headaches, at times dizzy but not enough to make me stop. It does help if you can space the medication out. My doc said it was up to me, but he winked... I've taken 100mg at once and did not like it. It is better to space them out, less effects. I even get up at 3am to take one... Not that I sleep. I keep up with the water, tons of it everyday. It seems to lessen the effects. My main problem is RLS. It comes and goes but is whole body. I think a workout would help but am too tierd. But it sounds like you are on track, I hope the side effects lessen for you, they did me. Good Luck
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Feeling terrible.. just started Azathioprine & Remicade Combo
Thread Tools


All times are GMT -5. The time now is 08:52 PM.
Copyright 2006-2017 Crohnsforum.com